Alert archive / Nebraska / Winter Storm Warnings in 2009
Winter Storm Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this winter storm warning at Apr 4, 2009, 3:20 AM CDT for 15 counties in Nebraska; 5 counties in Iowa. It took effect at Apr 5, 2009, 2:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2009, 3:20 AM CDT (08:20 UTC)
- In effect from
- Apr 5, 2009, 2:00 AM CDT
- Expired
- Apr 5, 2009, 11:31 AM CDT
- In force
- 10 hr
- Issued by
- NWS Omaha, NE
Counties Harrison County, IA, Mills County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Lancaster County, NE, Platte County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 10 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this winter storm warning went out at Apr 4, 2:45 AM CDT, 35 minutes earlier.
Area forecast discussion, Apr 4, 2:45 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT SAT APR 4 2009
.SHORT TERM...TODAY THROUGH TUESDAY.
INTENSE SPRING STORM WILL BE MAIN FOCUS IN THE SHORT TERM
AS IT MOVES ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT.
A VARIETY OF WEATHER EXPECTED DURING THE PERIOD WITH PRIMARY
FORECAST CONCERN DEALING WITH TIMING OF CHANGEOVER TO SNOW.
SOME SNOW POSSIBLE LATE THIS AFTERNOON IN THE FAR NORTHWEST CORNER
OF THE CWA BUT WARM GROUND TEMPERATURES TODAY EXPECTED TO LIMIT
ACCUMULATIONS INITIALLY. THIS WILL BE THE CASE TONIGHT ALSO AS THE
COLDER AIR ALOFT BEGINS TO SPREAD EAST ACROSS THE REMAINDER OF THE CWA.
THE COMBINATION OF WARM WET GROUND INITIALLY AND STRONG WINDS
WILL MAKE FORECAST OF SNOWFALL QUITE A CHALLENGE BUT HAVE
CONTINUED TO PLACE HIGHEST AMOUNTS IN NORTHERN PARTS OF THE CWA
WHERE COLD AIR COMES IN SOONEST. CURRENT FORECAST WILL USE A RANGE OF
AROUND 10 INCHES FAR NORTH TO 1 TO 2 INCHES FAR SOUTH FOR STORM TOTAL.
WILL START THINGS OFF TODAY WITH A WIND ADVISORY COVERING ALL OF
THE CWA UP TO 00Z/05 AS SURFACE LOW APPROACHES FROM WESTERN KANSAS.
WILL ALSO UPGRADE BLIZZARD WATCH TO A WARNING FOR THOSE COUNTIES
IN THE WATCH PREVIOUSLY...AND UPGRADE COUNTIES IN THE WINTER STORM
WATCH TO A WARNING STARTING AT 06Z/05. HAVE LEFT THE FAR SOUTH OUT OF
ANY WINTER HEADLINES FOR NOW WITH MAIN IMPACT LATE TONIGHT INTO SUNDAY.
MAIN SNOWFALL EXPECTED TO BE OVER BY SUNDAY AFTERNOON BUT WINDS WILL
REMAIN ON THE STRONG SIDE INTO MONDAY WITH IMPACT ON TRAVEL POSSIBLE
IN SOME AREAS.
NON DIURNAL TEMPERATURES LIKELY TODAY IN NORTHERN PARTS OF THE
AREA WITH HIGHS COMING DURING THE MORNING THEN STEADY OR SLOWLY
FALLING THIS AFTERNOON.
.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY.
NO CHANGE TO THE EXTENDED PERIOD AT THIS TIME.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 05/06Z.
STORM SYSTEM CROSSING THE CNTRL PLAINS WILL RESULT IN DETERIORATING
CONDITIONS ALL SITE. EXPECT KOFK TO BE IMPACTED FIRST WITH MVFR TO
IFR CONDITIONS AFTER 04/19Z WITH PCPN CHANGE FROM -RA TO -SN TWD
05/01Z. AS FOR KOMA/KLNK...DECREASE TO MVFR COND DELAYED TILL ABOUT
04/22Z. AT THIS POINT...APPEARS PCPN TYPE LIQUID AS KOMA/KLNK
REMAINS IN WARM SECTOR AHEAD OF SFC LOW. ALSO...CROSS WIND ISSUES
LIKELY ALL TERMINALS AS SFC WIND G20-30KT GRADUALLY SHIFT DIRECTION
FROM ESE TO NNE THRU THE PD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
WINTER STORM WARNING FROM 1 AM TO 7 PM CDT SUNDAY FOR NEZ043>045-
050>053-065>067-078.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
NEZ011-012-015>018-030>034-042.
IA...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR IAZ043-055-056-069-079-080-090-091.
WINTER STORM WARNING FROM 1 AM TO 7 PM CDT SUNDAY FOR IAZ055-056-
069-079.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
IAZ043.
&&
FOBERT/DEEHazardous weather outlook, Apr 3, 5:04 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 504 PM CDT FRI APR 3 2009 IAZ043-NEZ011-012-015>018-030>034-042-041215- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE- 504 PM CDT FRI APR 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY RAIN SHOWERS ARE POSSIBLE TONIGHT...BECOMING LIKELY DURING THE DAY SATURDAY. SOME OF THE RAIN COULD MIX WITH OR CHANGE OVER TO SNOW LATE IN THE DAY SATURDAY...BUT ACCUMULATING SNOW WILL HOLD OFF UNTIL SATURDAY NIGHT. .DAY TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY BLIZZARD CONDITIONS ARE LIKELY SATURDAY NIGHT AND SUNDAY AS A MAJOR WINTER STORM MOVES INTO THE REGION...THUS A BLIZZARD WATCH HAS BEEN POSTED FOR THIS TIME FRAME. THE SNOW WILL BE HEAVIEST SATURDAY NIGHT THROUGH SUNDAY MORNING WITH SNOW TOTALS EXPECTED TO BE IN THE 5 TO 10 INCH RANGE. NORTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS OVER 40 MPH SATURDAY NIGHT AND SUNDAY...WHICH WILL CAUSE BLIZZARD CONDITIONS. WITH TEMPERATURES IN THE UPPER 20S OR LOWER 30S...THE SNOW SHOULD BE WET AND HEAVY. BUT WITH THE STRONG NORTH WINDS...VISIBILITIES WILL LIKELY DROP TO NEAR ZERO AT TIMES IN BLOWING AND DRIFTING SNOW. THERE IS STILL SOME UNCERTAINTY ON THE TRACK OF THIS STORM SYSTEM. A SLIGHT CHANGE IN ITS PATH COULD MEAN SIGNIFICANT CHANGES IN THE AMOUNT OF SNOW. HOWEVER...NORTHEAST NEBRASKA IS IN A PRIME LOCATION FOR SIGNIFICANT SNOW. THOSE PLANNING TRAVEL ACROSS THE AREA THIS WEEKEND SHOULD REMAIN ADVISED ON THE LATEST FORECAST AND POTENTIAL WINTER STORM WARNINGS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY. IAZ055-056-069-079-NEZ043>045-050>053-065>067-078-041215- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-COLFAX-DODGE-WASHINGTON- BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE- 504 PM CDT FRI APR 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE DAY ON SATURDAY...WITH SHOWERS AND STORMS LIKELY SATURDAY AFTERNOON. ISOLATED SEVERE STORMS WITH LARGE HAIL ARE POSSIBLE SATURDAY AFTERNOON. .DAY TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY A MAJOR EARLY SPRING STORM SYSTEM WILL MOVE THROUGH THE AREA SATURDAY NIGHT AND SUNDAY. RAIN WILL CHANGE TO SNOW DURING THE EVENING SATURDAY...WITH THE POTENTIAL FOR HEAVY SNOW AND NEAR BLIZZARD CONDITIONS SATURDAY NIGHT AND SUNDAY. THUS A WINTER STORM WATCH HAS BEEN POSTED FOR THIS TIME FRAME. THE LATEST FORECAST CALLS FOR SNOW AMOUNTS OF 1 TO 5 INCHES WITH THE LOWER AMOUNTS EXPECTED ALONG THE INTERSTATE 80 CORRIDOR AND POINTS SOUTH. HOWEVER...AMOUNTS UP TO 10 INCHES ARE EXPECTED IN NORTHEAST NEBRASKA. THE TRACK OF THE STORM SYSTEM IS STILL SOMEWHAT UNCERTAIN. ANY SOUTHWARD VARIATION IN ITS PATH COULD BRING HIGHER SNOW TOTALS TO EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. NONETHELESS...EVEN WITH SNOW AMOUNTS IN THE 1 TO 5 INCH RANGE...NORTH WINDS WILL INCREASE INTO THE 25 TO 40 MPH RANGE SATURDAY NIGHT AND SUNDAY. THESE WINDS ALONG WITH ANY SNOWFALL COULD CAUSE NEAR BLIZZARD CONDITIONS ACROSS THE AREA. THOSE PLANNING TRAVEL THROUGH THE REGION THIS WEEKEND SHOULD REMAIN AWARE OF THE LATEST FORECASTS AND POTENTIAL WINTER STORM WARNINGS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT COULD BE NEEDED SATURDAY AFTERNOON AS THE THREAT FOR THUNDERSTORMS INCREASES. IAZ080-090-091-NEZ068-088>093-041215- MONTGOMERY-FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- 504 PM CDT FRI APR 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY...WITH THUNDERSTORMS BECOMING LIKELY SATURDAY AFTERNOON. SOME SEVERE THUNDERSTORMS CONTAINING LARGE HAIL ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. .DAY TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THE THREAT FOR SEVERE THUNDERSTORMS WITH LARGE HAIL WILL CONTINUE THROUGH SATURDAY EVENING. RAIN CAN BE EXPECTED AFTER MIDNIGHT...BUT THEN THAT RAIN WILL CHANGE TO SNOW SUNDAY MORNING. SNOW CAN BE EXPECTED THROUGH SUNDAY EVENING...WITH SNOW AMOUNTS GENERALLY AROUND AND INCH OR LESS EXPECTED. THE TRACK OF THE MAJOR STORM SYSTEM CAUSING THE CHANGING WEATHER IS STILL SOMEWHAT UNCERTAIN. ANY SOUTHWARD SHIFT IN THE TRACK WILL BRING A BETTER CHANCE FOR MORE ACCUMULATING SNOW TO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THOSE PLANNING TRAVEL THROUGH THE REGION THIS WEEKEND SHOULD KEEP AWARE OF THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT COULD BE NEEDED SATURDAY AND SATURDAY EVENING AS THE THREAT FOR THUNDERSTORMS INCREASES ACROSS THE AREA. DERGAN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 3:00 AM CDT | Wind Advisory | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 16 hr |
| Apr 4, 3:20 AM CDT | Blizzard Warning | OAX | Antelope, Boone, Burt, Cedar, Cuming, Knox and 6 more | 28 hr |
| Apr 4, 4:48 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 27 min |
| Apr 4, 5:04 PM CDT | Tornado Warning | OAX | Gage | 26 min |
Nearby
Winter Storm Warnings in Nebraska, 2009Winter Storm Warnings in Iowa, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.